Vol. 22, No. 3, 1967

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 297: 1
Vol. 296: 1  2
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
On the square-freeness of Fermat and Mersenne numbers

Leroy J. Warren and Henry Gilbert Bray

Vol. 22 (1967), No. 3, 563–564
Abstract

It has been conjectured that the Fermat and Mersenne numbers are all square-free. In this note it is shown that if some Fermat or Mersenne number fails to be square-free, then for any prime p whose square divides the appropriate number, it must be that 2p1 1( mod p2). At present there are only two primes known which satisfy the above congruence. It is shown that neither of these two primes is a factor of any Fermat or Mersenne number.

Mathematical Subject Classification
Primary: 10.07
Milestones
Published: 1 September 1967
Authors
Leroy J. Warren
Henry Gilbert Bray